Alert archive / Pennsylvania / Tornado Warnings in 2020
Tornado Warning 8, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 28, 2020, 3:28 PM EDT for Fayette County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 3:28 PM EDT (19:28 UTC)
- Expired
- Aug 28, 2020, 4:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
The text
As transmitted.
614
WFUS51 KPBZ 281928
TORPBZ
PAC051-282000-
/O.NEW.KPBZ.TO.W.0008.200828T1928Z-200828T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
328 PM EDT Fri Aug 28 2020
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Southeastern Fayette County in southwestern Pennsylvania...
* Until 400 PM EDT.
* At 327 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Farmington, or 9 miles southeast of Uniontown,
moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Fayette County, including the following locations...
Markleysburg, Chalkhill and Ohiopyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
3976 7940 3974 7941 3972 7939 3972 7952
3975 7970 3988 7969 3993 7938 3985 7942
3982 7937 3980 7937 3979 7935
TIME...MOT...LOC 1927Z 271DEG 14KT 3979 7960
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CL2 follow-up statements
728
WWUS51 KPBZ 281936
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
336 PM EDT Fri Aug 28 2020
PAC051-282000-
/O.CON.KPBZ.TO.W.0008.000000T0000Z-200828T2000Z/
Fayette PA-
336 PM EDT Fri Aug 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
SOUTHEASTERN FAYETTE COUNTY...
At 335 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Farmington, or 12 miles southeast of Uniontown,
moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Farmington... Markleysburg...
Chalkhill... Ohiopyle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
3976 7940 3974 7941 3974 7962 3986 7961
3987 7942 3986 7941 3985 7942 3982 7937
3980 7937 3979 7935
TIME...MOT...LOC 1935Z 271DEG 15KT 3979 7954
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CL973
WWUS51 KPBZ 281950
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
350 PM EDT Fri Aug 28 2020
PAC051-282000-
/O.EXP.KPBZ.TO.W.0008.000000T0000Z-200828T2000Z/
Fayette PA-
350 PM EDT Fri Aug 28 2020
...THE TORNADO WARNING FOR SOUTHEASTERN FAYETTE COUNTY WILL EXPIRE AT
400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
3976 7940 3974 7941 3974 7962 3986 7961
3987 7942 3986 7941 3985 7942 3982 7937
3980 7937 3979 7935
TIME...MOT...LOC 1950Z 271DEG 14KT 3979 7948
$$
CLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 28, 3:19 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 28, 3:19 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 319 PM EDT Fri Aug 28 2020 .SYNOPSIS... Strong to severe thunderstorms are possible again this evening. Widespread rain is expected this evening and through the day on Saturday. && .NEAR TERM /THROUGH TONIGHT/... A disturbance passing by aloft will continue to push southeast associated with the cluster of convection that began this morning. In addition to this, storms are firing and congealing along a boundary t the north and tracking southeast in the low level flow. This line of convection continues to sag south as it pushes southeast. Ahead of this, southwesterly tropical flow continues to stream northeast ward ahead of the approach of the remnants of Laura. Ahead of this, is an area worked over some from the days convection as this new convection advances northeast. Still some lingering robust instability will keep storms lasting into the evening hours as the rest of this convection eventually pushes onto the east tonight. Even now, a clearing and lack of convection is developing into southwest OH. While some weaker convection will develop into the later afternoon, will expect a weakening trend to continue into evening hours. A break should occur into the overnight but with the excessive cloud cover continuing, will expect a fog threat to be nil if any. However, the ample amount of moisture being advected into the area, a chance at some lower cigs are possible. && .SHORT TERM /SATURDAY THROUGH MONDAY/... The remnants of Hurricane Laura will cross the Mid-Atlantic region Saturday. It will be kept south of the area by a crossing cold front that will eventually merge with the remnants late Saturday. Deep atmospheric moisture on the northern periphery of Laura's remnants will work to create efficient rainfall along the crossing front. At this time, models suggest the likely hood of some deep convection developing but the forecast challenge will hinge on where this develops deepening on the previous days heavy rainfall to locate flooding issues. This will likely be in the far eastern and southeastern portions of the forecast area. The approaching cold front later in the day will reinvigorate convection but also quickly push most of the activity out of the area. By Saturday night, high pressure begins to move into the region bringing a dry bout to the forecast area. Ridging noses into the area for Sunday and continuing into Monday. Monday will remain in question as another shortwave trough attempts to undercut the ridge into the WV and MD area bringing moisture northward so the southern portions of the forecast area may begin to see measurable precip by Monday evening. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The upper level pattern becomes more active by Monday night and into Tuesday as some amplitude increases in the upper level flow with the approach of a strong shortwave trough into the Great Lakes Tuesday and into Wednesday as well. Have begin to ramp up pops Monday night and will keep them in place through the rest for the extended. The nosing in to the southeast CONUS by the subtropical high will keep return flow into the Middle Atlantic States. This will keep tropical moisture flowing northward into the region through the middle of next week. This, coupled with an active but also meridional northern jet across the Upper Midwest and into the Great Lakes will strong convection possible each day in conjunction with the days max heating. An active last half of the extended is expected. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... A warm, moist environment combined with a passing shortwave trough will allow for showers and thunderstorms to continue through the day. Loss of diurnal heating will likely trend convection down overnight, however additional shortwave troughs may keep sct shra continuing, into the late evening hours. Moisture pooling as the sfc stationary boundary remains to the north means MVFR/IFR restrictions likely Saturday morning, with localized LIFR conditions due to cigs where cloud cover persists. Tomorrow, a boundary remaining over the area and the approach of tropical moisture will allow for renewed convection through the day allowing for additional restrictions over the area. The progression of a cold front will assist in developing convection through the day before it pushes through Saturday night. .Outlook... Restrictions will generally persist Saturday evening with remnant moisture from Laura continuing precipitation chances. Conditions will improve through Sunday after the passage of a sfc cold front earlier in the morning. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 28, 2:36 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 236 PM EDT Fri Aug 28 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-291845- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 236 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to a few severe storms are still possible through this evening. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of isolated heavy rain could lead to localized flooding on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed.
In the hours before
Local storm report, Aug 28, 1:40 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FLASH FLOOD 1 NE WILLOCK 40.36N 79.95W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
ROADWAY CLOSED DUE TO FLOODING
0132 PM FLASH FLOOD CHARTIERS 40.46N 80.07W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
VEHICLE STUCK IN TWO FEET OF WATER
&&
EVENT NUMBER PBZ2001332
EVENT NUMBER PBZ2001333
MPKSpecial weather statement, Aug 28, 2:38 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
238 PM EDT Fri Aug 28 2020
OHZ049-050-059-WVZ002-003-281915-
Jefferson-Harrison-Belmont-Brooke-Ohio-
238 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHEASTERN
JEFFERSON...EASTERN BELMONT...OHIO AND SOUTHWESTERN BROOKE
COUNTIES...
At 238 PM EDT, a strong thunderstorm was located over St.
Clairsville, moving northeast at 40 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Wheeling... Martins Ferry...
St. Clairsville... Bellaire...
Warwood... Bethlehem...
West Liberty... Clearview...
Tiltonsville... Bridgeport...
Benwood... Yorkville...
This includes the following highways...
Interstate 70 in Ohio between mile markers 208 and 225.
Interstate 70 in West Virginia between mile markers 0 and 4.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4007 8107 4031 8070 4013 8052 4003 8072
4003 8073 4002 8074 3992 8094
TIME...MOT...LOC 1838Z 237DEG 36KT 4005 8090
CLLocal storm report, Aug 28, 2:49 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FLASH FLOOD 1 ENE BEECHCLIFF 40.45N 80.17W
08/28/2020 ALLEGHENY PA EMERGENCY MNGR
FLOODING OF PARK MANOR ROAD IN BOTH DIRECTIONS.
&&
EVENT NUMBER PBZ2001334Local storm report, Aug 28, 3:03 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG HAWTHORNE COURT 40.08N 80.69W
08/28/2020 OHIO WV EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN.
&&
EVENT NUMBER PBZ2001335Local storm report, Aug 28, 3:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG ELM GROVE 40.04N 80.66W
08/28/2020 OHIO WV EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN.
&&
EVENT NUMBER PBZ2001336Special weather statement, Aug 28, 3:26 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
326 PM EDT Fri Aug 28 2020
PAZ075-076-282000-
Fayette Ridges-Fayette-
326 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...
At 326 PM EDT, a strong thunderstorm was located over Farmington, or
8 miles southeast of Uniontown, moving east at 15 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Farmington... Markleysburg...
Chalkhill... Ohiopyle...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
3976 7940 3975 7940 3974 7941 3973 7939
3972 7939 3972 7950 3975 7970 3988 7969
3993 7938 3985 7942 3982 7937 3980 7937
3979 7935
TIME...MOT...LOC 1926Z 267DEG 14KT 3981 7960
CLThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 48 min |
| Aug 27, 10:25 PM EDT | Special Weather Statement | PBZ | Armstrong | 35 min |
| Aug 28, 8:56 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 49 min |
| Aug 28, 9:40 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 50 min |
| Aug 28, 10:27 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 48 min |
| Aug 28, 10:46 AM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 3 hr |
| Aug 28, 10:47 AM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| Aug 28, 11:11 AM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 49 min |
| Aug 28, 11:35 AM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 25 min |
| Aug 28, 12:00 PM EDT | Special Weather Statement | PBZ | Allegheny | 30 min |
| Aug 28, 12:03 PM EDT | Special Weather Statement | PBZ | Indiana | 42 min |
| Aug 28, 12:33 PM EDT | Special Weather Statement | PBZ | Beaver | 42 min |
| Aug 28, 12:38 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 6 hr |
| Aug 28, 12:42 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 3 hr |
| Aug 28, 12:56 PM EDT | Special Weather Statement | PBZ | Westmoreland | 34 min |
| Aug 28, 12:57 PM EDT | Areal Flood Advisory | PBZ | Lawrence | 3 hr |
| Aug 28, 1:14 PM EDT | Flash Flood Warning | PBZ | Allegheny, Indiana, Westmoreland | 6 hr |
| Aug 28, 2:10 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 28, 2:46 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 29 min |
| Aug 28, 3:03 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 42 min |
| Aug 28, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 24 min |
| Aug 28, 3:26 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
Nearby
Tornado Warnings in Pennsylvania, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.